Georgia, 2009

Flash Flooding and Damaging Winds in Georgia, July 12 to 13, 2009

July 12 to 13, 2009 · NWS FFC · 9 events in 6 counties and zones

Northwest flow aloft persisted across the southeast United States as the result of a large subtropical high anchored over the southern Plains. A cold front was approaching the area from the northwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.2 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Northwest flow aloft persisted across the southeast United States as the result of a large subtropical high anchored over the southern Plains. A cold front was approaching the area from the northwest. The front, combined with disturbances in the northwest flow aloft, brought another round of showers and thunderstorms to the area during the maximum heating hours of afternoon and evening. While the thunderstorms remained below severe limits, frequent cloud-to-ground lightning and heavy rain were common in north Georgia. Some lightning fires were reported, a few trees were blown down, and flash flooding was observed in parts of metropolitan Atlanta. During the early morning hours of the 13th, a mesoscale convective complex moved southeast out of Tennessee into north central and west central Georgia. While these thunderstorms were not severe, frequent cloud-to-ground lightning was observed once again, affecting one home shortly after midnight in Floyd county and another in Fayette county around 530 am EDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 12, 5:30 PM EST, 44 minutes earlier.

Area forecast discussion, Jul 12, 5:30 PM EST, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
630 PM EDT SUN JUL 12 2009

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
CURRENT SATELLITE LOOP SHOWS MOSTLY MID TO HIGH CLOUDS STREAMING
ACROSS THE AREA. MAIN THUNDERSTORM COMPLEX ACROSS THE IL/MO BORDER
CONTINUES MOVING EAST. THERE IS A LINE OF LESS ORGANIZED
THUNDERSTORMS EXTENDING FROM THE MAIN COMPLEX DOWN THROUGH TN AND AL
WHICH ARE MOVING SLOWLY EASTWARD. THESE THUNDERSTORMS ARE NOT
SEVERE AT THE MOMENT BUT THEY WILL NEED TO BE WATCHED AS THEY BEGIN
TO MOVE INTO GA. THE MAIN COMPLEX IS EXPECTED TO CONTINUE MOVING
E/SE AND MAY MOVE ACROSS EXTREME N GA BEFORE MOVING INTO THE
CAROLINAS MON. THERE IS ALSO THE MAIN FRONTAL BOUNDARY EXTENDING
FROM THE MID ATLANTIC COAST THROUGH THE OH VALLEY AND INTO THE MID
MS VALLEY. THIS FRONT IS EXPECTED TO MOVE SLOWLY SOUTH THROUGH TUE
BRINGING A FEW SHORT WAVES THROUGH THE STATE IN THE SHORT TERM.
TIMING ON THESE WAVES VARIES SOME FROM MODEL TO MODEL BUT THEY DO
AGREE THAT THERE WILL BE SOME OVER THE NEXT FEW DAYS. INSTABILITY
INCREASES OVER THE SHORT TERM BUT SHOULD ONLY SEE ISOLATED SEVERE
IF ANY SEVERE AT ALL. POPS BEGIN TO DIMINISH TUE ACROSS NORTH GA
AS THE FRONTAL SYSTEM CONTINUES TO SAG SOUTH INTO CENTRAL/SOUTHERN
GA. IF THE MODELS ARE CORRECT THIS FRONT SHOULD MAKE IT ALL THE
WAY TO THE GA/FL BORDER BY 12Z WED.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
MAIN SHORT WAVE ALONG THE SAGGING FONT MOVES OFF THE GEORGIA
COAST LATE TUESDAY AS DRIER AIR FILTERS INTO N GA TUE NIGHT. THE
DRY AIR DOES NOT LAST LONG AS THE UPPER RIDGE FLATTENS DURING MID
WEEK WITH THE CWA REMAINING IN A MOIST SOUTHWEST FLOW. UPPER RIDGE
PUSHES FARTHER WEST THROUGH THE EXTENDED PERIOD WITH A TROUGH
DEEPENING OVER THE SOUTHEAST BY THE END OF THE PERIOD. ALL IN ALL
DIURNAL CHANCE POPS WILL CONTINUE WED THROUGH SUN.

19
&&

.AVIATION...
IMMEDIATE CONCERN IS CONVECTION WITHIN THE ATL TRACON AREA. OUTFLOW
FROM UPSTREAM THUNDERSTORMS HAS RESULTED IN QUICK DEVELOPMENT OF
TSRA ACROSS NC/WC GA DURING THE LAST HOUR. WOULD EXPECT THIS
ACTIVITY TO CONTINUE ON A SCT BASIS THROUGH 04Z. CG LIGHTNING...AND
LOCALIZED DOWNBURST WINDS WILL BE THE MAIN PROBLEM THROUGH THE
EVENING. MVFR CIGS/VSBY WITHIN TSRA ACTIVITY. OTHERWISE...GENERALLY
VFR THROUGH THE EVENING. WINDS SW-W 5KTS OUTSIDE TSRA ACTIVITY. NEXT
CONCERN IS POTENTIAL FOR LATE NIGHT/EARLY MORNING MCS COMING MOVING
SOUTH AROUND EASTERN PERIPHERY OF SOUTHERN PLAINS RIDGE.
GFS/ECMWF/NAM ALL IN AGREEMENT THAT THIS IS A DISTINCT POSSIBILITY.
STRONG SHORT WAVE ENERGY IN NW FLOW ALOFT AND ASSOCIATED FRONTAL
SYSTEM APPEAR TO BE DRIVING THIS ACTIVITY. TSRA UNUSUAL AT THIS TIME
OF YEAR DURING THE EARLY MORNING HOURS. HAD EARLIER ADVERTISED
TSRA...BUT WILL BACK OFF TO JUST SHRA WITH THIS TAF ISSUANCE.
CURRENT THINKING IS THAT EXTENSIVE CLOUD COVER AND REMNANT SHRA
ACTIVITY WILL DOMINATE THE N GA THROUGH MID-DAY MON...AND ADDITIONAL
CONVECTIVE ACTIVITY WILL FIRE GENERALLY ACROSS CENTRAL GA...SOUTH OF
ATL ALONG OUTFLOW BOUNDARIES AND MORE UNSTABLE ENVIRONMENT. WINDS
REMAINING WEST THROUGH TAF VALID PERIOD...BUT TENDENCY TO SHIFT
WINDS TO NW AFTER PASSAGE OF EARLY MORNING CONVECTIVE ACTIVITY.
10-15KT WINDS WITH GUSTS COULD ACCOMPANY EARLY MORNING
ACTIVITY...BUT FEEL THAT GFS HAS SOME CONVECTIVE FEEDBACK PROBLEMS
WHICH ARE IMPACTING THE LOW-LEVEL WIND FIELD AS WELL.

19
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  88  68  92  71 /  20  50  30  20  20
ATLANTA         71  85  70  89  73 /  20  50  30  20  20
BLAIRSVILLE     65  83  62  88  67 /  30  50  30  20  20
CARTERSVILLE    67  86  68  89  69 /  30  50  30  20  20
COLUMBUS        74  90  73  90  74 /  20  50  40  30  20
GAINESVILLE     69  86  69  90  72 /  30  50  30  20  20
MACON           71  92  71  92  73 /  20  50  40  30  20
ROME            71  90  70  91  73 /  30  50  30  20  20
PEACHTREE CITY  70  86  69  88  70 /  20  50  40  20  20
VIDALIA         70  90  72  88  72 /  20  50  40  50  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/19
Hazardous weather outlook, Jul 12, 5:45 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
645 PM EDT SUN JUL 12 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
645 PM EDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS EVENING AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED ACROSS PARTS OF NORTH AND WEST
CENTRAL GEORGIA THIS EVENING AND TONIGHT. ISOLATED THUNDERSTORMS
EXPECTED ACROSS CENTRAL GEORGIA THIS EVENING AND TONIGHT.

.SYNOPSIS...
A LARGE UPPER RIDGE IN THE SOUTHERN PLAINS WILL REMAIN IN PLACE
THROUGH MONDAY. AN UPPER LOW WILL ALSO REMAIN IN PLACE ACROSS THE
NORTHEAST U.S. THIS WILL KEEP AN ACTIVE NORTHWEST FLOW ALOFT ACROSS
THE SOUTHEAST U.S. THROUGH MONDAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE CLOUD-TO-GROUND
LIGHTNING. A FEW STORMS THIS EVENING MAY BECOME STRONG TO SEVERE AND
PRODUCE DAMAGING DOWNBURST WINDS. LOCALLY HEAVY RAIN MAY RESULT IN
MINOR FLOODING IN SOME AREAS OF NORTH GEORGIA. THIS MOST LIKELY AREA
FOR THUNDERSTORMS THIS EVENING AND TONIGHT WILL BE NORTH OF A LA
GRANGE...TO PEACHTREE CITY...TO ATHENS LINE.

.DISCUSSION...
A WARM...VERY MOIST...UNSTABLE ENVIRONMENT HAS EVOLVED ACROSS THE
REGION...WITH CAPES OF 1000 TO 2000...PRECIPITABLE WATER NEAR TWO
INCHES...AND LIFTED INDICES AROUND -4. OUTFLOW BOUNDARIES FROM
UPSTREAM THUNDERSTORMS WILL INITIATE NEW THUNDERSTORMS THROUGH THE
EVENING HOURS. OVERNIGHT...A COMPLEX OF THUNDERSTORMS MAY MOVE SOUTH
INTO THE AREA FROM TENNESSEE...WELL AFTER MIDNIGHT. THIS MAY RESULT
IN ADDITIONAL THUNDERSTORMS TOWARD DAYBREAK. AT THIS TIME...THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY. SOME STRONG
THUNDERSTORMS WILL BE POSSIBLE IN CENTRAL GEORGIA MONDAY AFTERNOON.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH
SATURDAY...ESPECIALLY DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER...SPOTTERS
AND EMERGENCY MANAGERS ARE ENCOURAGED TO SUBMIT ANY REPORTS OF
STRONG TO SEVERE THUNDERSTORMS TO THE NATIONAL WEATHER SERVICE.

19

In the hours before

Special weather statement, Jul 12, 5:17 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
617 PM EDT SUN JUL 12 2009

GAZ030-031-122315-
617 PM EDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS...FREQUENT LIGHTNING
AND HEAVY RAIN IN WESTERN PAULDING AND POLK COUNTIES UNTIL 715 PM
EDT...

AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER WESTERN PAULDING AND POLK
COUNTIES. THESE STORMS WERE MOVING EAST AT 5 TO 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS PAULDING AND POLK COUNTIES THROUGH 715 PM EDT. SOME LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE UNION...ANTIOCH...FISH CREEK...
YORKVILLE...VAN WERT...ROCKMART...ARAGON...NEW GEORGIA...BRASWELL...
DALLAS AND BURNT HICKORY RIDGE. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 12, 5:25 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
625 PM EDT SUN JUL 12 2009

GAZ002-011-122330-
625 PM EDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS...FREQUENT LIGHTNING
AND HEAVY RAIN IN CHATTOOGA AND SOUTH WALKER COUNTIES UNTIL 730 PM
EDT...

AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CLOUDLAND...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
CHATTOOGA AND SOUTH WALKER COUNTIES THROUGH 730 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE
MENLO...CLOUDLAND...BERRYTON...CENTER POST...JAMES H. FLOYD STATE
PARK...SUMMERVILLE...TRION...SUBLIGNA...VILLANOW AND SUTTLES MILL.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 12, 5:38 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
638 PM EDT SUN JUL 12 2009

GAZ032-033-044-045-055-057-122300-
638 PM EDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS...FREQUENT LIGHTNING
AND HEAVY RAIN IN NORTH HENRY...NORTH CLAYTON...DEKALB...EASTERN
COBB AND CENTRAL FULTON COUNTIES UNTIL 700 PM EDT...

AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER STRONG THUNDERSTORMS FROM SMYRNA TO HAPEVILLE...MOVING EAST
AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS NORTH HENRY...NORTH CLAYTON...DEKALB...EASTERN COBB AND
CENTRAL FULTON COUNTIES THROUGH 700 PM EDT. BRIEF HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 12, 5:47 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
647 PM EDT SUN JUL 12 2009

GAZ003-004-012-019-122330-
647 PM EDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS...FREQUENT LIGHTNING
AND HEAVY RAIN IN FLOYD...WESTER GORDON...WESTER WHITFIELD AND
CATOOSA COUNTIES UNTIL 730 PM EDT...

AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 9 MILES WEST OF LAKEVIEW TO 19 MILES WEST
OF COOSA...MOVING EAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS FLOYD...EXTREME WESTERN GORDON...SOUTHEAST WHITFIELD AND
CATOOSA COUNTIES THROUGH 730 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE BLUE SPRING...FORT
OGLETHORPE...LAKEVIEW...BEAUMONT...ROME...COOSA...ARMUCHEE...EVERETT
SPRINGS...LAKE MARVIN...MILL CREEK...ROCKY FACE...TUNNEL HILL...WOOD
STATION...RINGGOLD AND BOYNTON. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 12, 6:09 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
709 PM EDT SUN JUL 12 2009

GAZ019-030-031-041-130015-
709 PM EDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...40 MPH WINDS...
FREQUENT LIGHTNING AND HEAVY RAIN IN HARALSON...PAULDING...POLK AND
FLOYD COUNTIES UNTIL 815 PM EDT...

AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES NORTH OF COOSA TO BUCHANAN...MOVING
EAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS HARALSON...PAULDING...POLK AND FLOYD COUNTIES THROUGH 815 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CAVE
SPRING...COOSA...FELTON...BUCHANAN...CEDARTOWN...ANTIOCH...LINDALE...
ROME...FISH CREEK...EUBANK LAKE...DRAKETOWN...SENEY...VAN WERT...
SHANNON AND DALLAS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.
Special weather statement, Jul 12, 6:13 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
713 PM EDT SUN JUL 12 2009

GAZ033-034-045>047-130015-
713 PM EDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...40 MPH WINDS...
FREQUENT LIGHTNING AND HEAVY RAIN IN ROCKDALE...WALTON...DEKALB...
GWINNETT AND FULTON COUNTIES UNTIL 815 PM EDT...

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES NORTH OF DUNWOODY TO
LITHONIA...MOVING EAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS NORTH ROCKDALE...WESTERN WALTON...DEKALB...GWINNETT AND
CENTRAL FULTON COUNTIES THROUGH 815 PM EDT. SOME LOCATIONS IN THE
PATH OF THESE STORMS INCLUDE BUCKHEAD...MECHANICSVILLE...BELMONT...
LA VISTA...EAST LAKE...BROOKHAVEN...PINE LAKE...SCOTTDALE...AVONDALE
ESTATES...DECATUR...STONE MOUNTAIN...CLARKSTON...TUCKER...DRUID
HILLS AND DORAVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

The radar

The Atlanta radar (KFFC), 77 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

4 lightning, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Lightning, Gwinnett

When
July 12, 6:14 PM EST
Where
Gwinnett County, 2.11 mi NE of Rosebud
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
33.823, -83.946

The Gwinnett Daily Post reported that a woman, at her residence on the Gwinnett county side of Loganville, was injured by a nearby lightning strike. She was just stepping off the back porch of her home in the 4000 block of Beaverton Circle when lightning struck a nearby tree. She was treated and released from the hospital with non-life threatening injuries.

Lightning, Floyd

When
July 12, 6:30 PM EST
Where
Floyd County, 0.76 mi ENE of Lavender
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
34.223, -85.137

WSB TV of Atlanta and the Rome News Tribune reported that lightning struck the Collier Springs Road Country Club setting the structure on fire and causing significant damage.

Thunderstorm Wind, Floyd

When
July 12, 6:40 PM EST to 6:50 PM EST
Where
Floyd County, 2.33 mi W of Six Mile to 0.49 mi S of Fosters Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
34.176, -85.240

The Rome News Tribune reported that several trees were blown down on Coral Avenue and Cave Spring Road on the southwest side of Rome, between Rome and Cave Spring.

Thunderstorm Wind, Cobb

When
July 12, 6:45 PM EST
Where
Cobb County, Powder Spgs
Measured
35 kt (40 mph) estimated gust
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
33.850, -84.670

WSB TV of Atlanta reported that a home in Powder Springs was destroyed when a large tree fell on the structure.

Flash Flood, Fulton

When
July 12, 7:45 PM EST to 9:00 PM EST
Where
Fulton County, 3.51 mi ENE of Atlanta to 2.3 mi NE of Atlanta
Cause
Heavy Rain
Property damage
$30,000
Reported by
River/Stream Gage
Coordinates
33.780, -84.340

The USGS stream gage at the South Fork of Peachtree Creek reached its flood stage of 12.0 feet at 2045 EDT. The creek rose to a stage of 12.6 feet at 915 pm EDT, then fell back below flood stage at 1000 pm EDT. The Fulton County Emergency Management Director reported high water in the area. Several homes in the Virginia Highland area of far eastern Fulton county, near the DeKalb county line had flooded basements. Minor flooding was also observed along Piedmont Road slightly further north. The North Fork of Peachtree Creek rose above action stage, but did not reach flood stage during this event.

Flash Flood, De Kalb

When
July 12, 7:45 PM EST to 9:00 PM EST
Where
De Kalb County, 1.15 mi W of Montreal to 0.57 mi E of North Druid Hills
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
33.820, -84.270

The USGS stream gage at the South Fork of Peachtree Creek reached its flood stage of 12.0 feet at 2045 EDT. The creek rose to a stage of 12.6 feet at 915 pm EDT, then fell back below flood stage at 1000 pm EDT. Damage was limited to debris removal. A CoCoRAHS observer approximately 1.3 miles east-northeast of Tucker reported 3.38 inches of rain in 90 minutes.

Thunderstorm Wind, De Kalb

When
July 12, 7:50 PM EST
Where
De Kalb County, 0.97 mi SE of Emory University
Measured
35 kt (40 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
33.790, -84.319

WSB TV of Atlanta reported that a large tree fell across two vehicles on La Vista Road near Decatur. No injuries were reported.

Lightning, Floyd

When
July 12, 11:24 PM EST
Where
Floyd County, 0.44 mi S of Lindale
Property damage
$250,000
Reported by
Newspaper
Coordinates
34.174, -85.179

The Rome News Tribune reported that lightning struck an old 1800's residential home in the Boozeville community resulting in a fire that completely destroyed the structure. Firefighters reported that cloud-to-ground lightning was so intense in the area at the time that it hampered their efforts to extinguish the fire.

Lightning, Fayette

When
July 13, 4:33 AM EST
Where
Fayette County, 1.52 mi NW of Fytville McCombs Arp
Property damage
$600,000
Reported by
Emergency Manager
Coordinates
33.396, -84.488

The Fayette County Emergency Management Director reported that a large home on Surrey Park Drive, just south of Fayetteville, was struck by lightning and set on fire. The home was completely destroyed by the resulting large fire. The residents of the home were not home at the time of the incident.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190757, 188990, 190756, 188991, 188992, 188993, 188989, 190762, 189009.